Rip Current, St. Johns
- When
- July 20, 7:30 AM EST
- Where
- St. Johns forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
A 52-year old male drowned in a rip current trying to save his wife at St. Augustine Beach.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A 52-year old male drowned in a rip current trying to save his wife at St. Augustine Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:30 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 AM EDT THU JUL 20 2006 .SYNOPSIS...TROPICAL STORM BERYL WAS 320 NM SOUTH OF NANTUCKET ISLAND MASSACHUSETTS MOVING NORTH NEAR 9 MPH. WATER VAPOR IMAGERY SHOWING UPPER LOW JUST OFFSHORE THE SOUTH CAROLINA COAST WITH DRY AIR ALOFT THAT CONTINUES TO FILTER IN AROUND IT ACROSS SOUTHEAST GEORGIA AND EXTREME NE FL. A FEW IMPULSES WERE ROTATING AROUND THE LOW WHICH WERE MOVING THROUGH THE SOUTHERN CWA BUT WERE NOT PRODUCING ANY PCP. SURFACE ANALYSIS WAS SHOWING AN AREA OF HIGH PRESSURE ACROSS THE CAROLINAS WHICH WAS PROVIDING THE FORECAST AREA WITH A LIGHT EAST TO NORTHEAST FLOW. .SHORT TERM... TODAY/TONIGHT...DRY AIR ALOFT ACROSS SE GA AND EXTREME NE FL RESULTING IN LOW POPS AGAIN TODAY (20 PCT OR LESS). MEAN 1000-500 MB FLOW EASTERLY 5 TO 10 KNOTS WHICH FAVORS EAST COAST SEABREEZE PENETRATING FAR INLAND BY LATE AFTERNOON AGAIN. HAVE CONTINUED WITH PREVIOUS FORECAST OF LOWEST POPS (20 PCT OR LESS) ACROSS SE GA AND EXTREME NE FL WITH HIGHEST POPS (30-40 PCT) ACROSS THE SOUTHERN CWA ESP AROUND MARION COUNTY. MAX TEMPS IN THE MID 90S WELL INLAND (HEAT INDICES AROUND 100) TO THE UPPER 80S COAST. ANY CONVECTION THAT GETS GOING IN THAT AREA SHOULD TAPER OFF DURING THE EVENING. WILL SEE AREAS OF FOG FORMING LATE TONIGHT WITH PATCHES OF DENSE FOG POSSIBLE ACROSS AREAS THAT GET RAINFALL THIS AFTERNOON. FRIDAY...LOW LEVELS BEGIN TO MOISTEN...ESPECIALLY ACROSS THE SOUTH...AS HIGH PRESSURE ALOFT ACROSS THE CENTRAL U.S. BEGINS TO RETROGRADE WEST AND MEAN 1000-500 MB FLOW BECOMES MORE SOUTHERLY AS BERMUDA HIGH STARTS TO BUILD IN. THE GFS IS WETTER THAN THE NAM AND HAVE TAKEN A BLEND. HAVE CONTINUED WITH PREVIOUS FORECAST OF A NORTH SOUTH POP DISTRIBUTION WITH HIGHEST POPS ACROSS THE SOUTH. MAX TEMPS A DEGREE OR TWO COOLER THAN TODAY MOST AREAS...BUT MID 90S WILL BE FOUND ACROSS INLAND SE GA (HEAT INDICES NEAR 100). SATURDAY...MEAN 1000-500 MB FLOW BECOMES SW 10 KNOTS AS SHORT WAVE TROUGH DROPS SE ACROSS TENN VALLEY AND BERMUDA HIGH BUILDS. SHOULD SEE AN INCREASE IN MOISTURE. HOWEVER...THE NAM CONTINUES TO BE DRIER THAN THE GFS AND HAVE TAKEN A BLEND. HAVE CONTINUED WITH A NORTH SOUTH POP DISTRIBUTION WITH POPS RANGING FROM 30 PCT SE GA TO 50 PCT ACROSS THE SOUTH. MAX TEMPS A LITTLE COOLER...AROUND 90 NE FL TO THE LOWER TO MID 90S INLAND SE GA. .LONG TERM (SUN-WED)...SUN SFC TO 500 MB MEAN LAYER FLOW WILL BE SOUTHWEST AS A RIDGE OF HIGH PRESSURE GETS ESTABLISHED ACROSS SOUTH FLORIDA AND A COLD FRONT STALLS JUST TO OUR NORTH. THIS WILL RESULT IN A DEEPER MOISTURE RETURN AND A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. HAVE CONTINUED WITH PREVIOUS FORECAST OF 50 PCT POPS ACROSS THE BOARD SUNDAY. MON/TUES HIGH PRESSURE RIDGE SFC/ALOFT BEGINS TO BUILD IN ACROSS THE FLORIDA PENINSULA RESULTING IN A DOWNWARD TREND IN POPS BUT STILL NEAR CLIMO AVERAGES (40 TO 50 PCT) WITH HIGHEST POPS ACROSS GEORGIA. MAX TEMPS SHOULD WILL BE NEAR CLIMO VALUES IN THE LOWER 90S. && .MARINE...WEAK HIGH PRESSURE IS OVER THE AREA WITH LIGHT 5-10 KT S TO SE FLOW AT THIS TIME REPORTED AT OFFSHORE MARINE BUOYS. SEAS ARE ABOUT 2 FT. HIGH PRESSURE RIDGE WILL SHIFT SWD BY FRIDAY WHILE LOW PRESSURE TROUGH DEVELOPS OVER THE ERN U.S. A SLIGHT TIGHTENING OF PRESSURE GRADIENT WILL GRADUALLY INCREASE WINDS/SEAS GOING INTO THE WEEKEND. SCEC CONDS (FOR WINDS) ARE POSSIBLE OVERNIGHT PERIODS ON SAT NIGHT AND SUN NIGHT IN SW FLOW WITH SEAS PEAKING AROUND 4 FT IN THE OFFSHORE LEGS. WINDS AND SEAS SUBSIDE MON AS LOW PRES TROUGH TO OUR N WEAKENS. && .PRELIMINARY POINT TEMPS/POPS... AMG 96 72 95 73 / 10 5 20 20 SSI 89 76 89 77 / 20 5 20 20 JAX 92 72 92 73 / 20 10 30 20 SGJ 88 74 87 74 / 30 20 30 20 GNV 93 72 91 73 / 30 30 40 30 OCF 93 72 91 72 / 40 30 40 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && PP/ARS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 430 AM EDT THU JUL 20 2006 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 430 AM EDT THU JUL 20 2006 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS INLAND NORTHEAST FLORIDA THIS AFTERNOON AND EVENING... ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS INLAND NORTHEAST FLORIDA FROM AROUND OCALA TO PALATKA AND GAINESVILLE. WIND GUSTS TO 50 MPH ALONG WITH HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY WITH FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, St. Johns | 2006-07-20 | 52 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517220.